Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 592, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Dec 17, 2021, 6:30 PM CST for 4 counties in Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 17, 2021, 6:30 PM CST (00:30 UTC)
- Expired
- Dec 17, 2021, 7:15 PM CST
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carter County, OK, Johnston County, OK, Murray County, OK, Pontotoc County, OK
The radar
The Norman radar (KTLX), 105 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 907 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.4
The text
As transmitted.
974
WUUS54 KOUN 180030
SVROUN
OKC019-069-099-123-180115-
/O.NEW.KOUN.SV.W.0592.211218T0030Z-211218T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
630 PM CST Fri Dec 17 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northwestern Johnston County in southeastern Oklahoma...
East central Carter County in southern Oklahoma...
Southwestern Pontotoc County in east central Oklahoma...
Murray County in southern Oklahoma...
* Until 715 PM CST.
* At 630 PM CST, a severe thunderstorm was located 4 miles northwest
of Springer, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sulphur, Davis, Roff, Springer, Mill Creek, Fitzhugh, Dougherty,
Hickory, Pontotoc, Fittstown, Lake Of The Arbuckles, Turner Falls,
Connerville and Scullin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3424 9725 3443 9729 3472 9668 3444 9652
TIME...MOT...LOC 0030Z 242DEG 35KT 3435 9718
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Zwink2 follow-up statements
453
WWUS54 KOUN 180054
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
654 PM CST Fri Dec 17 2021
OKC019-180104-
/O.CAN.KOUN.SV.W.0592.000000T0000Z-211218T0115Z/
Carter OK-
654 PM CST Fri Dec 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CARTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3433 9698 3433 9703 3451 9709 3472 9668
3444 9652
TIME...MOT...LOC 0054Z 242DEG 35KT 3446 9693
$$
OKC069-099-123-180115-
/O.CON.KOUN.SV.W.0592.000000T0000Z-211218T0115Z/
Johnston OK-Pontotoc OK-Murray OK-
654 PM CST Fri Dec 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR NORTHWESTERN JOHNSTON...SOUTHWESTERN PONTOTOC AND EASTERN MURRAY
COUNTIES...
At 654 PM CST, a severe thunderstorm was located 4 miles southeast of
Sulphur, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sulphur, Roff, Mill Creek, Fitzhugh, Dougherty, Hickory, Connerville,
Scullin, Pontotoc, Fittstown and Lake Of The Arbuckles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3433 9698 3433 9703 3451 9709 3472 9668
3444 9652
TIME...MOT...LOC 0054Z 242DEG 35KT 3446 9693
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Zwink267
WWUS54 KOUN 180109
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
709 PM CST Fri Dec 17 2021
OKC069-099-123-180119-
/O.EXP.KOUN.SV.W.0592.000000T0000Z-211218T0115Z/
Johnston OK-Pontotoc OK-Murray OK-
709 PM CST Fri Dec 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JOHNSTON...
SOUTHWESTERN PONTOTOC AND EASTERN MURRAY COUNTIES WILL EXPIRE AT 715
PM CST...
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire. However
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3433 9698 3433 9703 3451 9709 3472 9668
3444 9652
TIME...MOT...LOC 0109Z 242DEG 35KT 3452 9678
$$
ZwinkWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 1:47 PM CST, 4 hours 43 minutes earlier.
Area forecast discussion, Dec 17, 1:47 PM CST, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Norman OK 147 PM CST Fri Dec 17 2021 ...New LONG TERM... .SHORT TERM... (This afternoon through Saturday) Issued at 1140 AM CST Fri Dec 17 2021 Summary: An area of showers and storms will continue across the southeast half of Oklahoma and north Texas, with a slight risk for severe storms this afternoon/evening in southeast Oklahoma. A cold front will clear precipitation out tonight and bring in much cooler temperatures tonight and tomorrow. Overnight lows will drop below freezing for much of northern and northwest Oklahoma. Meteorological Analysis: Warm air advection has brought showers and storms to much of the southeast half of Oklahoma and north Texas. Surface based instability will gradually increase across southeast Oklahoma into this afternoon (rising to 1000-1500 J/Kg) coinciding with effective bulk shear of 40 to 50 kts. This will support a severe risk across our far southeast counties (generally, southeast of a line from Wichita Falls to Pauls Valley to Holdenville). Additionally, PWATs are anomalously high (1.2 to 1.5 inches; near record). Despite dry antecedent conditions, training storms could result in a localized flooding threat. A cold front will move through later this evening (entering NW OK around noon, passing through central OK around 7-9pm). As this front continues to push through the region overnight, precipitation should clear out from northwest to southeast and colder temperatures will fill in behind the front. Between cold air advection and some clearing in the northwest, expect a decent temperature gradient for overnight lows ranging from the low to mid 20s in far northwest Oklahoma to the low to mid 30s across central into southwest Oklahoma to the lower 40s in south central / southeast Oklahoma and parts of north Texas. Breezy gradient winds of 15 to 25 mph are expected to develop late overnight into tomorrow morning. OVernight wind chills will drop into the teens (possibly single digits) across much of northern and western Oklahoma. Saturday will be cold (highs in the low 40s to low 50s). Winds will be breezy in the morning, then diminish through the afternoon as the pressure gradient relaxes. A small window of overlap between the breezy morning winds and the afternoon RH minimum may result in some brief elevated fire weather conditions across western Oklahoma and western north Texas. Day && .LONG TERM... (Saturday night through next Thursday) Issued at 141 PM CST Fri Dec 17 2021 As the cooler airmass settles over the southern Plains region, Saturday night/Sunday morning will probably bring the coldest low temperatures of the season to much of Oklahoma and north Texas. Readings are expected to be in the teens and 20s F. After that, a slow warming trend will follow for the remainder of the forecast period, though there is some uncertainty about temperatures toward the end of next week. Medium-range models could be in better agreement in their placement of major features then. An upper-level low is forecast to move east across north Texas and southern Oklahoma Sunday and Monday. Earlier forecasts included a possibility of light rain and/or light snow with this system. Now, it looks like moisture will be insufficient for measurable precipitation. CmS && .AVIATION... (06Z TAFS) Issued at 1001 PM CST Thu Dec 16 2021 VFR conditions will continue across most of the region overnight Thursday night into Friday morning. Scattered showers start to expand from southeastern Oklahoma to the northwest Friday morning, which will also bring lower ceilings and MVFR conditions across the region. A cold front will move into the region from Kansas Friday evening, shifting surface winds to the north and result in some heavier showers and storms to develop ahead of the cold front. && .UPPER AIR... Issued at 251 AM CST Thu Dec 16 2021 An Upper Air flight is not planned for today. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 35 44 21 45 / 30 10 0 0 Hobart OK 34 46 18 47 / 10 10 0 0 Wichita Falls TX 40 49 24 45 / 50 10 0 0 Gage OK 24 43 15 52 / 0 0 0 0 Ponca City OK 29 42 16 45 / 0 0 0 0 Durant OK 43 52 26 47 / 90 30 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...14 LONG TERM....23 AVIATION...14
Hazardous weather outlook, Dec 17, 12:02 PM CST, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1202 PM CST Fri Dec 17 2021 OKZ004>048-050>052-TXZ083>090-181815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1202 PM CST Fri Dec 17 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Heavy Rainfall... Very localized flooding may occur in part of southeast Oklahoma where rain and thunderstorms may train over the same areas later today and this evening. .Thunderstorms... There is a slight risk for severe thunderstorms in southeastern Oklahoma this afternoon and evening ahead of, then along, a cold front that will move through this area. Damaging wind is the primary hazard, and large hail secondary. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Fire Weather... Elevated fire weather conditions are expected in western Oklahoma Saturday and Sunday afternoons. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Dec 17, 5:30 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CST FRI DEC 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL ALLEN 34.88N 96.41W
12/17/2021 E1.00 INCH PONTOTOC OK PUBLIC
JUST EAST OF ALLEN. TIME APPROXIMATE. VIA SOCIAL MEDIA.
&&
CMSSpecial weather statement, Dec 17, 5:37 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Norman OK
537 PM CST Fri Dec 17 2021
OKZ045-TXZ090-180000-
Jefferson OK-Clay TX-
537 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of southwestern
Jefferson and northeastern Clay Counties through 600 PM CST...
At 537 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Henrietta, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henrietta, Ryan and Terral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3389 9825 3415 9786 3394 9774 3393 9776
3391 9776 3392 9778 3389 9779 3390 9779
3388 9780 3388 9782 3386 9783 3385 9787
3389 9798 3380 9798 3375 9818
TIME...MOT...LOC 2337Z 244DEG 28KT 3385 9813
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ZwinkSpecial weather statement, Dec 17, 5:42 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Norman OK
542 PM CST Fri Dec 17 2021
OKZ032-180015-
Hughes OK-
542 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of central Hughes
County through 615 PM CST...
At 542 PM CST, Doppler radar was tracking a strong thunderstorm near
Atwood, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Calvin, Lamar, Horntown, Atwood and Spaulding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3509 9606 3506 9607 3505 9609 3499 9609
3488 9640 3489 9641 3493 9641 3491 9642
3498 9647 3525 9618 3510 9605
TIME...MOT...LOC 2342Z 234DEG 24KT 3497 9639
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ZwinkSpecial weather statement, Dec 17, 6:04 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Norman OK
604 PM CST Fri Dec 17 2021
OKZ045-046-050-180030-
Love OK-Carter OK-Jefferson OK-
604 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of eastern Jefferson,
northwestern Love and southwestern Carter Counties through 630 PM
CST...
At 604 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles east of Ryan, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ringling, Ryan, Grady, Oscar and Cornish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3397 9796 3399 9795 3401 9797 3400 9799
3402 9800 3429 9764 3407 9745 3398 9763
3399 9768 3394 9773 3393 9776 3391 9776
3392 9778 3390 9778 3386 9787
TIME...MOT...LOC 0004Z 234DEG 27KT 3400 9787
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ZwinkSpecial weather statement, Dec 17, 6:08 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Norman OK
608 PM CST Fri Dec 17 2021
OKZ028>030-180045-
Pottawatomie OK-Cleveland OK-McClain OK-
608 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of eastern Cleveland,
northwestern Pottawatomie and northeastern McClain Counties through
645 PM CST...
At 608 PM CST, Doppler radar was tracking a strong thunderstorm near
Slaughterville, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southeastern Norman, Shawnee, Tecumseh, Purcell, Slaughterville,
McLoud, Lexington, Pink, Tribbey, Etowah, Brooksville, Macomb, Dale,
Lake Thunderbird, Bethel Acres and Little Axe.
This includes the following highways...
Interstate 35 between mile markers 96 and 97.
Interstate 40 between mile markers 174 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3495 9723 3506 9740 3538 9716 3538 9714
3540 9714 3546 9709 3546 9705 3531 9682
TIME...MOT...LOC 0008Z 217DEG 38KT 3506 9728
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ZwinkSpecial weather statement, Dec 17, 6:10 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Norman OK
610 PM CST Fri Dec 17 2021
OKZ040-041-046-180045-
Carter OK-Garvin OK-Murray OK-
610 PM CST Fri Dec 17 2021
...Strong thunderstorms will impact portions of south central Garvin,
central Carter and Murray Counties through 645 PM CST...
At 610 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Hennepin to 3 miles north of
Wilson. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ardmore, Sulphur, Davis, Lone Grove, Healdton, Wilson, Springer,
Dougherty, Gene Autry, Pooleville, Lake Of The Arbuckles, Turner
Falls, Hennepin and Milo.
This includes Interstate 35 between mile markers 34 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3462 9694 3422 9695 3416 9746 3452 9740
TIME...MOT...LOC 0010Z 251DEG 32KT 3447 9737 3421 9743
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ZwinkThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 6:04 PM CST | Special Weather Statement | OUN | Jefferson | 26 min |
| Dec 17, 6:08 PM CST | Special Weather Statement | OUN | Pottawatomie | 37 min |
| Dec 17, 6:10 PM CST | Special Weather Statement | OUN | Carter, Murray | 35 min |
| Dec 17, 6:16 PM CST | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 25 min |
| Dec 17, 6:40 PM CST | Severe Thunderstorm Warning | OUN | Hughes | 18 min |
| Dec 17, 7:10 PM CST | Special Weather Statement | OUN | Coal | 35 min |
| Dec 17, 7:47 PM CST | Special Weather Statement | OUN | Cotton | 28 min |
| Dec 17, 7:48 PM CST | Special Weather Statement | OUN | Coal | 27 min |
| Dec 17, 8:16 PM CST | Special Weather Statement | OUN | Coal | 14 min |
| Dec 17, 8:17 PM CST | Special Weather Statement | OUN | Stephens | 28 min |
| Dec 17, 8:26 PM CST | Special Weather Statement | OUN | Cotton | 34 min |
| Dec 17, 8:47 PM CST | Severe Thunderstorm Warning | OUN | Carter, Garvin, Jefferson, Murray, Stephens | 27 min |
| Dec 17, 9:15 PM CST | Special Weather Statement | OUN | Murray | 30 min |
| Dec 17, 9:16 PM CST | Special Weather Statement | OUN | Stephens | 29 min |
| Dec 17, 9:47 PM CST | Special Weather Statement | OUN | Murray, Pontotoc | 28 min |
| Dec 17, 10:18 PM CST | Special Weather Statement | OUN | Pontotoc | 27 min |
| Dec 17, 10:34 PM CST | Areal Flood Advisory | OUN | Pontotoc | 116 min |
| Dec 17, 10:56 PM CST | Special Weather Statement | OUN | Johnston, Marshall | 34 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.